The trusted source for
healthcare information and
With Comments from Russell H. Greenfield, MD
Safety of Niacin
Source: Mills E, et al. The safety of over-the-counter niacin. A randomized placebo-controlled trial [ISRCTN18054903]. BMC Clinical Pharmacol 2003;3:4.
Goal: To determine the safety of a single dose of 500 mg immediate-release niacin.
Design: Randomized, placebo-controlled trial.
Subjects: Healthy student volunteers (51 female and 17 male with a mean age of 27 years).
Methods: Subjects gathered in the one study location after having fasted for 12 hours and then received either 500 mg of immediate-release niacin or placebo. Self-reported incidence of adverse effects, including flushing, and time of onset and duration were the measured outcomes. Tolerability of the study drug also was judged by the participants using a Likert-like scale.
Results: All subjects receiving niacin, and one subject in the placebo group, experienced flushing. On average, flushing appeared 18 minutes after ingestion and lasted for more than 75 minutes. Other adverse effects were noted and include gastrointestinal upset, chills, generalized pruritis, and cutaneous tingling. The majority of those receiving the active agent found the treatment difficult to tolerate.
Conclusion: Use of over-the-counter agents like immediate-release niacin can result in significant adverse effects that may be underplayed in manufacturers’ warning statements.
Study strength: Realistic dosing.
Study weaknesses: Subjects were informed that they would experience unpleasant flushing with niacin, the necessary awareness of which may have heightened their reactions; no explanation of why 10 invited participants were not randomized.
Of note: Three subjects required medical attention for severe gastrointestinal upset (vomiting or cramps); the single subject in the placebo arm who experienced flushing did so 35 minutes after ingestion of the pill.
We knew that: The cutaneous flushing associated with niacin ingestion may be due to prostaglandin D2 release from dermal macrophages; pre-treatment with aspirin or nonsteroidal anti-inflammatory agents may prevent the flush; niacin in combination with statin drugs has been shown to benefit people with known coronary artery disease.
Clinical import: Niacin, also known as vitamin B3, is recognized by clinicians and the lay public as a treatment for dyslipidemia. While most practitioners are well aware of the potential for the niacin flush, unsuspecting consumers exploring alternative methods to address their cholesterol problems could be in for a rude awakening. The authors note that manufacturers’ statements of warning or precaution regarding flushing or other adverse effects with niacin often emphasize the mild or temporary nature of the symptoms. This study serves to re-emphasize the importance of promoting open discussion of available conventional and complementary approaches to our patients’ clinical situations. Only in so doing might we be able to help our patients avoid such unpleasant experiences as the niacin flush, or the more serious consequences associated with the use of other specific therapies.
On a closing note, this editor believes a discussion of the ethics behind recruiting medical students for such a study would make for lively debate.
What to do with this article: Remember that you read the abstract.
Dr. Greenfield, Medical Director, Carolinas Integrative Health Carolinas HealthCare System Charlotte, NC, is Executive Editor of Alternative Medicine Alert.